Thank you for your inquiry.
I think you are certainly approaching this problem in an admirable way with what one would consider a valiant effort to find the culprits behind each of her reactions. However, in my opinion, you will not be successful in doing so. There are many issues that complicate this matter and make it extremely difficult to elicit the specific cause of her various adverse events.
First of all, there were many drugs involved, and in many cases the skin tests have not been completely validated for all of the agents. Your comments are all well taken regarding the possible role of opiates, but the answers to your questions will remain moot. There is no definitive way to discern whether or not an opiate is responsible, and therefore you are left with a “pick and choose” strategy. The least likely, based upon its diminished ability to cause direct histamine release from mast cells and basophils, would be fentanyl. Thus it would be my first choice. I am not sure why the physicians involved are reluctant to use it. However, if they do refuse to use it, then you would simply have to make an empiric choice of another preparation. The tramadol would be a likely candidate in this regard.
Certainly you could pursue skin testing as you have mentioned. You could skin test to a number of the drugs which this patient has taken during the events. I have copied for you below two excellent sources for non-irritating skin test concentrations that have been used in the past. One of these is the Mayo Clinic protocol, and the other is a report from the Working Group of the EAACI (lead author, Brockow). But for reasons alluded to above, I am not sure that even extensive skin testing will be helpful to you. Some of the reactions that you report do not appear to be IgE-mediated, and in that case, these skin tests will be of little value.
As far as considering Cipro as a culprit, I think you must. None of the drugs are totally without suspicion.
In summary, this type of difficult case with multiple drugs involved and a number of different reactions is an extremely frustrating problem. More often than not, no matter how diligently one tries, one is not able to identify a specific culprit. And in your case, with subtle reactions, it is highly doubtful that you will be able to do so. Thus, in most instances, readministration of a drug is administered by assessing which would be least likely as a culprit (sometimes assisted by skin testing), and choosing that drug if it had to be readministered. Otherwise, a complete drug substitution is the best choice: that is, administering a different drug, preferably from a different class, wherever possible.
In your particular case, I am afraid there is no definitive answer to any of the specific questions you posed, but the safest procedure for you to do would be to skin test to all of the drugs in question using the protocol obtained from one of the two references below where you cannot make a total substitution, using a different drug, hopefully from a different class.
Thank you again for your inquiry and we hope this response is helpful to you.
Mayo Clinic Protocol for Skin tests to drugs
Skin test concentrations for systemically administereddrugs – an ENDA/EAACI Drug Allergy Interest Group position paper. Allergy 2013; 68: 702–712.
Phil Lieberman, M.D.